My son is about 24 years old. He suffers from fears from things that are rational bur the fears are too excessive.
In order to deal with the fears he is managing something like checklists.
The fears are related really rational and make sense but he takes them too hard so that they put him under extremely high stress so that he can't do anything.
It takes him time to relax, sometimes many hours, he really suffer a lot.
This is already for years.
He was trying Celexa and Prozac but both didn't help.
He was trying CBT therapy in the past, we don;t know to tell if it helped but recently he returned to that.
I would be pleased for any suggestion.
I can somehow understand from the web that Escitalopram (Cipralex) might be a medicine which is worth to try. I would be pleased to learn from other experience about that.
I'm sorry Jack to hear about your son. I can very much relate to him. The fears can be about rational things but the irrational part is the way we deal and obsessive about them.
Has he been diagnosed with OCD or generalized anxiety?
What your son has tried are SSRIs or serotonin reuptake inhibitors. Cipralex is another one of the SSRIs. It is thought that the serotonin in our brains is taken up leaving a deficit that our brain cells need to communicate and regulate mood, etc. Each medication works differently for each person. Since Celexa and Prozac didn't work maybe he should consider an SNRI such as wellbutrin or cymbalta which work on other neurotransmitters in the brain. I myself take Wellbutrin. Of course I'm not a doctor so this is something that should be discussed with his prescribing psychiatrist. In either case it takes 4 to 6 weeks for the medication to really work and that is when it is at its optimal dose. Along with them sometimes comes side affects and people throw in the towel too soon to really see any benefit.
CBT is a wonderful tool. I have learned many techniques and use if even now while I'm on medication. For the years I was off meds, I relied solely on it so it is good that he has learned the techniques and is falling back on them in his time of crisis.
Has he ever tried a benzodiazepine to help with the more difficult times? This would be something like xanax or klonopin. Again, need to discuss with the doctor about this.
I'm sorry that I don't have more to add. I think that he has to keep trying. It sometimes takes time to find out what works and what doesn't. And as a parent, it might be hard to understand why someone would worry excessively about something rational. There are no words to explain it. We know it is stupid but yet we do it anyway. If we could turn it off, believe me we would.
My last recent bout was because my septic system went out. I knew it would be thousands to fix and off the cliff i went. I had the money Jack...that is the worst part. But nonetheless over I went. We are just simply predisposed to worry and anxiety and even if it is rational we will what-if it and catastrophize it to death. I feel for your son.
You are a wonderful parent. You want to help your son. So don't let him give up. Keep trying things until he finds what works best. It may be that CBT is the key for him but I wouldn't give up on the meds until you have tried them all. At least that is what I would do. It becomes all encompassing so that you can't do anything else. I have gotten better and I am a believer in CBT and medication. He just needs to find the right one.
These are all considered anti-depressants so don't get hung up on that. They work for both OCD and anxiety as well.
As I said, I take Wellbutrin and it has worked well for me. I also have klonopin to take as needed but I only need it at night to sleep. You did not mention your son taking a benzodiazepine. In the past I have taken Prozac which also worked well for me. I cannot say which one was better other than the Wellbutrin has less side effects in the long run. However, all of these medications usually increase anxiety when you first start taking them. That is why you have to tough out the first 4 to 6 weeks in order to really see the benefits...that is where the klonopin came in for me.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.